Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 248, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Aug 27, 2021, 5:38 PM EDT for Bradford County, Pennsylvania. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2021, 5:38 PM EDT (21:38 UTC)
- Expired
- Aug 27, 2021, 6:30 PM EDT
- In force
- 52 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Bradford County, PA
The radar
The Binghamton radar (KBGM), 83 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 5:58 PM EDT | TSTM WND DMG | 1 Nnw Le Roy, PA | STRONG THUNDERSTORM WINDS KNOCKED DOWN TREE ONTO ROADWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.6 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 321 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted.
004
WUUS51 KBGM 272138
SVRBGM
PAC015-272230-
/O.NEW.KBGM.SV.W.0248.210827T2138Z-210827T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
538 PM EDT Fri Aug 27 2021
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
Southwestern Bradford County in northeastern Pennsylvania...
* Until 630 PM EDT.
* At 538 PM EDT, severe thunderstorms were located along a line
extending from near Le Roy to near Grover, moving southeast at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
West Franklin, West Burlington, New Albany, Overton, Franklindale,
Le Roy, South Branch, West Le Roy and Evergreen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Heavy rainfall is occurring with these storms, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4159 7685 4181 7675 4164 7636 4155 7640
TIME...MOT...LOC 2138Z 313DEG 13KT 4172 7674 4161 7679
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TAC2 follow-up statements
940 WWUS51 KBGM 272211 SVSBGM Severe Weather Statement National Weather Service Binghamton NY 611 PM EDT Fri Aug 27 2021 PAC015-272230- /O.CON.KBGM.SV.W.0248.000000T0000Z-210827T2230Z/ Bradford PA- 611 PM EDT Fri Aug 27 2021 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR SOUTH CENTRAL BRADFORD COUNTY... At 610 PM EDT, severe thunderstorms were located along a line extending from Franklindale to 6 miles southeast of Le Roy, moving east at 20 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Law enforcement reported a tree down in Le Roy. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... West Franklin, West Burlington, New Albany, Overton, Franklindale, Le Roy, South Branch and Evergreen. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4158 7675 4178 7669 4164 7636 4155 7640 TIME...MOT...LOC 2210Z 283DEG 16KT 4171 7657 4160 7662 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.88 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ TAC
621
WWUS51 KBGM 272228
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
628 PM EDT Fri Aug 27 2021
PAC015-272236-
/O.EXP.KBGM.SV.W.0248.000000T0000Z-210827T2230Z/
Bradford PA-
628 PM EDT Fri Aug 27 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BRADFORD COUNTY
WILL EXPIRE AT 630 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy
rain is still possible with these thunderstorms. A flash flood
warning is in effect until 845 PM for southwestern Bradford County.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Binghamton.
LAT...LON 4158 7675 4178 7669 4164 7636 4155 7640
TIME...MOT...LOC 2226Z 313DEG 13KT 4171 7657 4160 7662
$$
TACWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:33 PM EDT, 2 hours 5 minutes earlier.
Area forecast discussion, Aug 27, 3:33 PM EDT, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 333 PM EDT Fri Aug 27 2021 .SYNOPSIS... Isolated to scattered thunderstorms are expected this afternoon and evening with heavy rain possible. Warm and humid conditions are expected through the weekend as well as scattered showers and thunderstorms. A cold front Monday will bring additional showers and thunderstorms. && .NEAR TERM /THROUGH SATURDAY NIGHT/... 330 PM Update... Showers and thunderstorms have developed across CNY as well as parts of NEPA. These slow moving storms are producing heavy rainfall and already causing some localized flash flooding in Steuben County. While PWATs are only 1.5" in CNY, antecedent conditions from previous heavy rainfall events combined with heavy rainfall in a short period of time will cause some issues. The higher PWATs are in NEPA are around 2". Localized flash flooding will be the main concern this afternoon and evening. SBCAPE is fairly high with values of around 2000 J/kg but there is not much shear. Based on this, storms could be sub-severe with gusty winds. Showers and thunderstorms should diminish overnight except in NEPA and the Catskills where there remains chance PoPs during the overnight hours. With the cold front passing through, temps tonight will be cooler as they fall into the 60s with some 50s possible in the higher elevations east of I-81. With the added moisture form rain showers, valley fog will form overnight and hang around through Saturday morning. Fog should lift by mid-morning. However, with the cold front hanging around, some showers and thunderstorms will be possible tomorrow morning, mainly along the Twin Tiers and areas southward. Conditions Saturday will be about the same as today with minor differences. The first is that CAPE will be lacking. SBCAPE may be around 1000 J/kg in the western portions of the Finger Lakes and Southern Tier. Otherwise is looks to be negligible elsewhere. Shear will also be quit limited. PWATs will be 1.8 to 2" across most of the area tomorrow. With these high values, heavy rainfall will be possible. Once again, localized flash flooding would be the main concern. Temperatures will max out in the 70s and low 80s. The highest temps will be mainly in the Finger Lakes region. Low temps will be slightly warmer but still expected to remain in the 60s. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... Warm and humid conditions will continue this weekend with a warm front poised to lift across NY on Sunday. This feature will be the trigger for scattered showers and thunderstorms, probably most concentrated on Sunday afternoon...but with a moving front, any time of the day is up for grabs. Loss of heating in the evening should bring a period of relatively inactive weather before the upper level ridge breaks down later Sunday night. With a weak wave approaching our northwestern zones chances for showers and thunderstorms will be on the uptick overnight. On Monday, a cold front is forecast to press south and east across the CWA through the day. Carrying likely to near categorical PoPs during this period as the environment will become unstable and favorable for convective development. Surface dew points back up above 70 and PWATS around 1.75 inches will allow the developing convection to produce locally heavy rainfall. Also, MLCAPE progged around 800-1500 J/Kg and deep layer shear up to 30 kts may allow for some stronger thunderstorms to develop. Models remain in good agreement on the general timing of the front and available moisture/instability, and the NBM guidance has come around to our earlier high PoP forecast. The front is expected to slip south of our NEPA counties by Tuesday morning, although there is some split in the latest model solutions. Still planning on high pressure from Canada winning out with things drying out Monday night; although valley fog will be a good bet as weak high pressure and light winds nose into the area from the north. && .LONG TERM /TUESDAY THROUGH FRIDAY/... Some uncertainty this period with respect to Hurricane Ida moving into the Gulf states and interacting with the prevailing flow. Therefore, lower confidence in the forecast to start off the long term period. We should escape with most of Tuesday in tact under building high pressure from Canada dropping dewpoints, temperatures, and reducing sky cover. The latest 12Z guidance suggests rainfall from Ida may surge at least into NEPA during Tuesday night and Wednesday even with the main circulation remaining to our south. The GFS was on this last night, and now the ECMWF solution warrants increasing PoPs a little over PA and the NY Southern Tier...albeit that solution is running about 12 hours slower. Canadian GGEM seems to be more in the quicker GFS camp for a Wednesday rainfall. We will have to watch this very closely given the antecedent moisture conditions and over-sensitivity to additional rainfall and runoff. If Ida comes onshore as a major category 3, or 4...the mainstream operational global models may not be handling its future behavior correctly at all. The blended guidance (NBM) and therefore our official forecast dry things out across the whole area Thursday into next Friday, with cooler, less humid and generally seasonable weather expected under mostly sunny skies. ECMWF would again put a crimp in the mainly dry Wed night-Thursday forecast based on its timing...but most solutions take Ida out of the picture for sure on Friday and next weekend. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... Mainly VFR conditions are expected through this evening. The ceilings at ITH continue below MVFR but should lift later this afternoon. There is a chance for scattered showers/thunderstorms this afternoon. The best chances are near the NY/PA border and areas southward, so ELM, BGM, and AVP could observe some showers/storms and brief restrictions this afternoon. Confidence was too low to include thunder at ELM and BGM. By 00z, most of the showers/storms should dissipate. Fog will be an issue again overnight at ITH, ELM, BGM, and possibly at AVP. Confidence is low at AVP, so a TEMPO was used for now. ELM could see visibilities drop below 1SM and ceilings down to 200 ft AGL. BGM could see ceilings drop to Fuel Alt as well. While the fog should lift out by 14z Saturday, IFR to Fuel Alt ceilings will last throughout the rest of the day Saturday at all terminals except SYR and RME. Winds will be light and variable today except if showers/storms are over a terminal. Winds become slightly stronger tomorrow (less than 10 kts) and will be mainly out of the east-southeast. Outlook... Saturday through Monday...Mainly VFR with patchy fog possible and afternoon thunderstorms may cause brief restrictions at times. Tuesday through Wednesday...Mainly VFR. Slight chance for showers and thunderstorms and associated restrictions. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...BTL NEAR TERM...BTL/MPK SHORT TERM...JAB LONG TERM...JAB AVIATION...BTL
Hazardous weather outlook, Aug 27, 3:49 PM EDT, 1 hour 49 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 349 PM EDT Fri Aug 27 2021 NYZ022>025-044-045-055-056-062-PAZ038>040-043-044-047-048-072-282000- Steuben-Schuyler-Chemung-Tompkins-Cortland-Chenango-Tioga-Broome- Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna- Luzerne-Pike-Southern Wayne- 349 PM EDT Fri Aug 27 2021 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected this afternoon and evening. These storms will produce heavy rainfall which will lead to localized flash flooding, especially in areas that have been impacted by recent rainfall events. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Isolated to scattered showers and thunderstorms may produce heavy rainfall, which could lead to localized flash flooding. Heavy rainfall will be possible between Tuesday and Thursday of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ009-015>018-036-037-282000- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison- Southern Oneida- 349 PM EDT Fri Aug 27 2021 This Hazardous Weather Outlook is for central New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Isolated to scattered showers and thunderstorms may produce heavy rainfall, which could lead to localized flash flooding. Heavy rainfall will be possible between Tuesday and Thursday of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ046-057-282000- Otsego-Delaware- 349 PM EDT Fri Aug 27 2021 This Hazardous Weather Outlook is for central New York. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected this afternoon and evening. These storms will produce heavy rainfall which will lead to localized flash flooding, especially in areas that have been impacted by recent rainfall events. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Isolated to scattered showers and thunderstorms may produce heavy rainfall, which could lead to localized flash flooding. Heavy rainfall will be possible between Tuesday and Thursday of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 27, 2:47 PM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
247 PM EDT FRI AUG 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM FLASH FLOOD 4 E CAMPBELL 42.23N 77.12W
08/27/2021 STEUBEN NY 911 CALL CENTER
WATER OVER DRY RUN ROAD.
&&Special weather statement, Aug 27, 3:41 PM EDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Binghamton NY
341 PM EDT Fri Aug 27 2021
PAZ072-272015-
Southern Wayne PA-
341 PM EDT Fri Aug 27 2021
...A strong thunderstorm will impact portions of southern Wayne
County through 415 PM EDT...
At 340 PM EDT, Doppler radar was tracking a strong thunderstorm near
Prompton, or near Honesdale, moving east at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail. Very heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Minor flooding of poor drainage areas.
Locations impacted include...
Honesdale, South Canaan, Waymart, Hawley, Prompton, Bethany,
Tresslarville, Lake Ariel, Arlington and Headley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4143 7545 4152 7546 4164 7542 4161 7511
4144 7519 4142 7522 4142 7525 4140 7525
4138 7526
TIME...MOT...LOC 1940Z 290DEG 5KT 4153 7535
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JABLocal storm report, Aug 27, 4:09 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
409 PM EDT FRI AUG 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FLASH FLOOD 1 ESE CAMERON MILLS 42.18N 77.35W
08/27/2021 STEUBEN NY 911 CALL CENTER
WATER OVER COUNTY ROAD 22.
&&Local storm report, Aug 27, 4:19 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
419 PM EDT FRI AUG 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM FLASH FLOOD 0.7 NW CAMERON 42.21N 77.41W
08/27/2021 STEUBEN NY 911 CALL CENTER
WATER OVER COUNTY ROAD 199 NEAR MCMASTER
ROAD.
&&Local storm report, Aug 27, 4:24 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
424 PM EDT FRI AUG 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HEAVY RAIN 1 NE FREEVILLE 42.53N 76.33W
08/27/2021 M1.71 INCH TOMPKINS NY COCORAHS
&&The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 3:09 PM EDT | Areal Flood Advisory | BGM | Lackawanna, Wayne | 3 hr |
| Aug 27, 3:41 PM EDT | Special Weather Statement | BGM | Wayne | 34 min |
| Aug 27, 4:09 PM EDT | Flash Flood Warning | BGM | Wayne | 4 hr |
| Aug 27, 5:45 PM EDT | Flash Flood Warning | BGM | Bradford | 3 hr |
| Aug 27, 6:27 PM EDT | Areal Flood Advisory | BGM | Susquehanna, Wayne | 2 hr |
| Aug 27, 6:53 PM EDT | Areal Flood Advisory | BGM | Susquehanna | 2 hr |
| Aug 27, 7:57 PM EDT | Areal Flood Advisory | BGM | Bradford, Susquehanna, Wyoming | 2 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.